Alert archive / Utah / Flash Flood Watches in 2013

Flash Flood Watch 9, NWS Salt Lake City, UT

August 31, 2013

NWS Salt Lake City, UT issued this flash flood watch at Aug 31, 2013, 3:05 PM MDT. It took effect at Sep 1, 2013, 12:00 PM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2013, 3:05 PM MDT (21:05 UTC)
In effect from
Sep 1, 2013, 12:00 PM MDT
Expired
Sep 2, 2013, 4:00 AM MDT
In force
16 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 31, 10:43 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 31, 10:43 AM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1043 AM MDT SAT AUG 31 2013

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS
SOUTHERN UTAH TODAY...WHILE DRIER AIR REMAINS ACROSS THE FAR
NORTH. A WEAK WEATHER SYSTEM WILL BRING THIS MOISTURE NORTHWARD
SUNDAY INTO LABOR DAY. HIGH PRESSURE WILL REDEVELOP OVER THE
REGION FOR THE MIDWEEK PERIOD.

&&

.DISCUSSION...HIGH PRESSURE OVER NORTHERN NEW MEXICO CONTINUES TO
BE THE DOMINANT WEATHER FEATURE IN THE BIG PICTURE...WITH A STRONG
MONSOONAL RETURN FLOW SPREADING OVER THE SOUTHERN HALF OF THE
STATE. PWATS ACROSS THE SOUTH CONTINUE TO EXCEED 1.2 INCHES ALL
AREAS WITH EVEN DEEPER MOISTURE RESIDING ALONG THE UTAH/ARIZONA
BORDER. A PROGRESSIVE NORTHERN ROCKIES SHORT WAVE HAS ALLOWED
FURTHER DRYING ACROSS THE FAR NORTH AND DO NOT ANTICIPATE MUCH IN
THE WAY OF ACTIVE WEATHER ALONG THE WASATCH FRONT TODAY.

MORNING MID LEVEL ANALYSIS INDICATES AN INVERTED TROUGH OVER
NORTHERN ARIZONA SPARKING DEEP CONVECTION ALONG THE NORTH RIM.
DEFORMATION AXIS DRAPED ACROSS THE SOUTHERN THIRD OF THE STATE
NOTICED IN WATER VAPOR...INTENSIFIED BY SAID TROUGH TO THE SOUTH.
BEST AREA OF UPPER DIVERGENCE COINCIDENT WITH THIS. DEW POINTS
ACROSS THE SOUTH REMAIN IN THE MID 50S TO LOW 60S AND MLCAPE
PROGGED TO INCREASE IN EXCESS OF 1000 J/KG THIS AFTERNOON
PROMOTING DEEP CONVECTION CAPABLE OF HEAVY RAIN IN THESE AREAS.
WITH A LIGHT EASTERLY COMPONENT TO THE FLOW ALOFT AND DEEPER
MOISTURE/INSTABILITY WORKING SOUTH CONVECTION SHOULD WORK DOWN
BASIN LATE IN THE DAY TODAY ENHANCING THE FLASH FLOOD
THREAT/POTENTIAL. SIGNIFICANT MID LEVEL CLOUD COVER NOTICED IN
SATELLITE ATTM IS EXPECTED TO THIN EARLY AFTERNOON ALLOWING STRONG
SURFACE HEATING AS A TRIGGER.

A FLASH FLOOD WATCH REMAINS IN PLACE FOR SOUTHWEST AND SOUTH
CENTRAL UTAH FOR THIS AFTERNOON AND EVENING. MADE ONLY
SUBTLE CHANGES TO POPS ALONG THE UT/NV BORDER AND THE LAKE POWELL
REGION...OTHERWISE NO OTHER UPDATES MADE OR PLANNED TO GOING
FORECAST.

PREVIOUS DISCUSSION FOLLOWS...

THE MID LEVEL TROUGH OVER NORTHERN AZ IS FORECAST TO SLOWLY LIFT
NORTHWARD ACROSS THE FORECAST AREA BEGINNING SUNDAY ACROSS
SOUTHERN UT...AND CONTINUING INTO MONDAY OVER THE NORTH. AS SUCH
ANTICIPATE ANOTHER VERY ACTIVE CONVECTIVE DAY OVER SOUTHERN UT
SUNDAY AFTERNOON...WITH THE NORTH BECOMING MORE ACTIVE DURING THE
EVENING HOURS..AND LIKELY CONTINUING OVERNIGHT AS THIS WAVE
APPROACHES. HAVE INCREASED POPS OVER NORTHERN UT 10-20 PERCENT
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT AND INTO MONDAY MORNING.

THUNDERSTORM COVERAGE ON LABOR DAY WILL BE DEPENDENT ON HOW
QUICKLY THIS WAVE MOVES NORTHWARD...AND THE MODELS AT THIS POINT
DO NOT SEEM TO HAVE A FIRM GRASP ON THIS. HAVE MAINTAINED A CHANCE
OF SHOWERS/THUNDERSTORMS INTO MONDAY AFTERNOON OVER MOST AREAS
WITH THE HIGHEST POPS IN THE NORTH. HOWEVER...IF THIS WAVE LIFTS
INTO ID BY EARLY AFTERNOON SUBSIDENCE WOULD LIKELY INHIBIT
ADDITIONAL CONVECTIVE DEVELOPMENT AREAWIDE.

IN THE WAKE OF THIS FEATURE...THE MID LEVEL RIDGE IS FORECAST TO
STRENGTHEN ACROSS THE REGION TUESDAY INTO WEDNESDAY. SUFFICIENT
MOISTURE WILL REMAIN TO SUPPORT A THREAT FOR SHOWERS AND
THUNDERSTORMS...HOWEVER WARMING ALOFT WILL LIKELY LIMIT
INSTABILITY...WITH CONVECTIVE ACTIVITY REMAINING LARGELY CONFINED
TO THE HIGHER TERRAIN. AN UPPER LOW WHICH IS FORECAST TO RESIDE
OFF THE PACIFIC COAST DURING THE FIRST HALF OF THE WEEK IS
FORECAST TO MOVE INLAND AND THROUGH THE NORTHERN ROCKIES LATE IN
THE UPCOMING WEEK. THIS LOOKS TO SUPPRESS THE RIDGE AXIS SOUTHWARD
AND ALLOW FOR A DRIER WESTERLY FLOW OVER NORTHERN UT.

&&

.AVIATION...LIGHT AND VARIABLE WINDS ARE EXPECTED TO CONTINUE AT
THE KSLC TERMINAL THROUGH 18/19Z BEFORE A PREVAILING NORTHWESTERLY
WIND SETS IN FOR THE AFTERNOON HOURS. EXPECTING A FEW TCU OVER THE
OQUIRRH MTNS AFTER 21Z BUT A DIRECT THUNDERSTORM IMPACT AT THE
KSLC TERMINAL IS NOT EXPECTED. A 20 PERCENT CHANCE EXISTS FOR A
SOUTHERLY ORIENTED OUTFLOW FROM THESE BUILDUPS HOWEVER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ016-019>021-518.

WY...NONE.
&&

MERRILL/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 31, 5:26 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 AM MDT SAT AUG 31 2013

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
526 AM MDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL THIS AFTERNOON AND EVENING. FLASH FLOODING WILL BE
POSSIBLE ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH...PARTICULARLY
WITHIN SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN
AREAS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS CENTRAL UTAH
THIS AFTERNOON AND EVENING...WITH THE STRONGEST STORMS BEING
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN UTAH
SUNDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE
OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING.

A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM SOUTH TO NORTH
ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY...PULLING SOME OF
THIS MOISTURE NORTHWARD INTO NORTHERN UTAH...AND ENHANCING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE.

IN THE WAKE OF THIS SYSTEM...RESIDUAL MOISTURE WILL MAINTAIN A
CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 31, 10:24 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 AM MDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      ORDERVILLE              37.28N 112.63W
08/30/2013                   KANE               UT   TRAINED SPOTTER

            FLASH FLOODING WAS REPORTED ALONG THE EAST FORK OF THE
            VIRGIN RIVER...WITH THE LEADING EDGE MOVING THROUGH
            ORDERVILLE AROUND 6 PM MDT.

0700 PM     FLASH FLOOD      24 W BIG WATER          37.13N 112.09W
08/30/2013                   KANE               UT   TRAINED SPOTTER

            A LARGE FLASH FLOOD WAS REPORTED IN THE DRY VALLEY
            DRAINAGE AND ITS TRIBUTARIES. THIS INCLUDED ALONG THE
            BUCKSKIN WASH...WHERE THE FLOOD PASSED UNDER HIGHWAY 89
            AROUND 7 PM MDT.

0730 PM     FLASH FLOOD      PINE VLY                37.42N 113.50W
08/30/2013                   WASHINGTON         UT   EMERGENCY MNGR

            FLASH FLOODING OCCURRED IN THE PINE VALLEY AREA. FIVE
            HOMES HAD BASEMENT FLOODING...WITH WATER UP TO 6 INCHES
            DEEP. MANY ROADS HAD DEBRIS ON THE ROAD...AND SOME ROADS
            SUSTAINED DAMAGE FROM THE FLOOD WATERS.

0900 PM     FLASH FLOOD      1 W LA VERKIN           37.21N 113.29W
08/30/2013                   WASHINGTON         UT   OFFICIAL NWS OBS

            THE RIVER GAUGE ON THE VIRGIN RIVER AT LAVERKIN CREEK
            ROSE FROM 92 CFS TO 1084 CFS IN ONE HOUR.

&&

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:22 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 30, 6:39 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 4:23 AM MDTFlash Flood WatchSLC18 hr
Aug 31, 2:40 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 3:10 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 31, 3:39 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 4:17 PM MDTFlash Flood WarningSLCKane5 hr

Nearby

Flash Flood Watches in Utah, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.